Texas Hospital Medication Mistake Results in Heparin Overdoses for 14 Premature Babies

At Christus Spohn Hospital South in Corpus Christi, Texas, a hospital medication mistake resulted in at least 14 premature babies receiving overdoses of heparin. Two of the infants have died, leaving the families with questions about how this error occurred.

On July 6, 2008, hospital administration learned that babies in their neonatal intensive care unit were given much higher concentrations of blood thinner than they were prescribed due a pharmacy dosing error. The infants were supposed to receive pediatric versions of heparin to flush their intravenous lines and help prevent the development of blood clots, but they medication they were given was 100 times stronger than it was supposed to be.

This is the third major incident reported in the past year involving infants overdosed on heparin as a result of a hospital worker’s mistake. The drug is an anticoagulant, which decreases the body’s clotting ability of blood. Although it is a critical and life-saving medication, when given at the wrong doses, it can pose a serious health risk.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

In October 2006, three premature infants died from a fatal heparin overdose at Methodist Hospital in Indianapolis, when the hospital used adult dosage vials of Baxter heparin instead of pediatric dosage vials. Following that incident, Baxter Healthcare Corp. sent a warning letter to healthcare workers stressing that they should read labels on the heparin vials with care to prevent such mistakes.

However, another similar medication mistake was made in November 2007 at Cedars-Sinai Medical Center in Los Angeles, where babies were given the adult doses of the blood thinner, instead of the pediatric version.

Actor Dennis Quaid’s newborn twins were among the babies that were given 1,000 times the normal dosage. Quaid later filed a product liability lawsuit against Baxter, the makers of heparin, alleging that the product was unreasonably dangerous because the company packaged adult and pediatric versions of the blood thinner in vials of the same size, with nearly identical blue backgrounds, making it difficult to tell them apart.

While the most recent Texas hospital medication error does not appear to be linked to confusion over the label, it was a mistake that could have been prevented if careful attention had been taken by hospital workers. Heparin is one of the drugs most commonly associated with hospital medication errors.

1 Comments

  • Heparin Overdose Lawsuits Likely Following Medication Error at Texas Hospital : AboutLawsuits.comAugust 8, 2008 at 2:58 pm

    [...] PagesTexas Hospital Medication Mistake Results in Heparin Overdoses for 14 Premature Babies Federal Heparin Lawsuits Consolidated in ToledoHydraGlide Catheter Recall: Heparin Coating [...]

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Camp Lejeune Water Lawsuits Now Being Filed After President Biden Signed PACT Act
Camp Lejeune Water Lawsuits Now Being Filed After President Biden Signed PACT Act (Posted 2 days ago)

The President has signed the Camp Lejeune Justice Act into law as part of a larger package of veterans toxic chemical exposure health care benefits, which will allow those exposed to water contamination while living or serving on the base to file lawsuits against the federal government.